Microsoft word - pain relievers non prescription.docx
What Are Nonprescription Pain Relievers?
Nonprescription pain relievers are analgesics that can be bought without a doctor’s order
(prescription). Sometimes they are called “over-the-counter” pain remedies. They include
aspirin (Bufferin, Ascriptin, Ecotrin), acetaminophen (Anacin-3, Tylenol, Datril), and
ibuprofen (Advil, Motrin, Nuprin). Many nonprescription pain relievers have different names,
but if you check the labels, nearly all contain one of these three medicines. They are
effective for relief of mild and moderate pain.
What’s the Difference Between a Brand Name Drug and a Generic Drug?
Drugs are complex substances, and they may have as many as three different names:
chemical, generic, and brand. Chemical names are long and difficult to pronounce. The U.S.
Food and Drug Administration approves the generic, shortened names by which drugs are
usually known. Drug companies give their products brand names. For example N-(4-
hydroxyphenyl) acetamide is the chemical name for acetaminophen, which is the generic
name for Tylenol. Many nonprescription and prescription pain relievers are available under
both generic and brand names. Your doctor or pharmacist can tell you the generic name.
Generic products tend to be less expensive than brand-name drugs and usually are just as
effective. However, because of differences in manufacturing methods, medicines with the
same generic name produced by different companies may differ in the way they are
absorbed by the body. For this reason, your doctor may prefer that you take a brand-name
drug. You might want to ask your doctor or pharmacist if you can use a less expensive
medication. Pharmacies are careful to obtain high-quality generic products, so it is
sometimes possible to make substitutions.
Are Aspirin, Acetaminophen, and Ibuprofen Different?
Yes. Each is a different chemical. They all have similar pain-relieving effects, but they have
some important differences:
Aspirin and ibuprofen reduce inflammation; acetaminophen does not.
Aspirin and ibuprofen are often used to reduce the pain of swollen joints and other inflamed areas; acetaminophen is not.
Aspirin and ibuprofen can irritate the stomach. Sometimes they even cause stomach bleeding. Acetaminophen does not have this effect.
Aspirin and ibuprofen can affect blood clotting and may cause bleeding. Acetaminophen has no effect on blood clotting.
When aspirin is used to treat children with viral diseases such as the flu or chickenpox, it may cause Reye’s syndrome, a rare brain and liver disease. Acetaminophen and ibuprofen do not cause Reye’s syndrome.
Ibuprofen can make existing kidney problems worse. In normal doses, aspirin and acetaminophen usually do not injure the kidneys.
Are There Reasons I Should Not Take Aspirin?
Although aspirin is a very common medicine, it should not be used by everyone. Before you
take aspirin in any form, ask your doctor or nurse if there is any reason for you not to take
it. Some people have conditions that may be made worse by aspirin or by any product that
contains aspirin. In general, aspirin should be avoided by people who:
Are on anticancer drugs that may cause bleeding.
Are on steroid medicines such as prednisone.
Are taking blood-thinning medicine (anticoagulants such as Coumadin).
Have stomach ulcers or a history of ulcers, gout, or bleeding disorders.
Are taking prescription drugs for arthritis.
Are taking oral medicines for diabetes or gout.
Be careful about mixing aspirin with alcohol - taking aspirin and drinking alcohol on an empty stomach can cause stomach upset and internal bleeding.
Is There Aspirin in Any Other Medicine?
Yes. If your doctor does not want you to take aspirin, be sure to read labels carefully. Many
nonprescription products contain “hidden” aspirin. For example, aspirin is in Excedrin (a
pain reliever) and Alka-Seltzer (an antacid). Some prescription pain relievers, such as
Percodan and Empirin Compound with Codeine, also contain aspirin. If you are not sure if
your prescription contains aspirin, ask your pharmacist.
What Are the Side Effects From Aspirin?
The most common side effect from aspirin is stomach upset or indigestion. Taking aspirin
with food lessens the chance of this side effect. If aspirin upsets your stomach, you can use
buffered aspirin or coated aspirin. Ask your pharmacist to tell you which aspirin products are
less likely to upset your stomach. When some people take aspirin for long periods of time
they may notice:
Headache, dizziness, dimness of vision, confusion, fever, or drowsiness.
If you notice these symptoms, check with your doctor right away. Aspirin also can cause internal bleeding, which usually is painless. If your stools become darker than normal or you notice unusual bruising, tell your doctor or nurse. These can be signs of internal bleeding.
Are There Side Effects From Acetaminophen Or Ibuprofen?
People rarely have any side effects from the usual dose of acetaminophen. However, liver or
kidney damage may result from using large doses of this drug every day for a long time or
drinking large amounts of alcohol with the usual dose. Serious side effects from ibuprofen
are uncommon. Some people notice that it upsets the stomach. When it is used for long
periods of time or when it is used by patients taking steroid medications, there is an
increased risk of stomach bleeding. If you have kidney problems, ibuprofen may make them
worse. And, because it may interfere with the ability of blood to clot, it may be dangerous
for patients with low platelet counts.
How Many Aspirin Or Acetaminophen Tablets Can I Take At One Time and How
Many Can I Take During an Entire Day? What About Ibuprofen?
The doses of these pain relievers are different for different people. Some people get the
best pain relief when they take a small dose every 3 hours. Other people may find that a
larger dose taken less frequently works for them. You should not take a larger dose than
the label tells you without first checking with your doctor, nurse, or pharmacist.
Aspirin: The usual safe dose of aspirin for adults is two or three tablets (325 mg or 5 grains each) taken three or four times a day. A total of eight adult aspirins a day usually does not
produce any major side effects. Many adults can safely take a total of 12 tablets a day. Any dose higher than 12 a day, however, should be taken only with your doctor’s or nurse’s advice. Acetaminophen: The usual safe dose of acetaminophen for adults is 2 or 3 tablets (325 mg or 5 grains each) taken three or four times a day, for a total of 8 to 12 tablets a day. Extra-strength forms, such as extra-strength Tylenol are equal to 1 regular tablets (500 mg or 7 grains each); you should take no more than 8 of these tablets in 24 hours. Ibuprofen: The usual dose of ibuprofen for adults is 1 tablet (200 mg each) every 4 to 6 hours. You should not take more than 6 tablets in 24 hours. Larger doses should only be taken if they are prescribed by your doctor.
How Long Does It Take the Medicines To Work and How Long Does Pain Relief
The effect of aspirin begins 30 to 60 minutes after you take it. (Coated aspirin may need 1
to 8 hours to work.) The pain-relieving action of one dose usually lasts about 4 hours but
may last up to 12 hours. Acetaminophen relieves pain within 10 to 60 minutes of taking it.
Its effect may last up to 6 hours. Ibuprofen begins to relieve pain in 1 to 2 hours and lasts
from 5 to 10 hours. You may need to take ibuprofen for 2 to 3 days before you get the most
There Are So Many Nonprescription Pain Relievers Available. What Are the
Differences Among Them?
Drugstore shelves are filled with many pain remedies. Each one is advertised to be better
and faster acting than the others. But nearly all nonprescription pain relievers rely on
aspirin, acetaminophen, or ibuprofen for pain relief. Some brands also contain substances
called additives. Common ones include the following:
Buffers (e.g., magnesium carbonate, aluminum hydroxide) to decrease stomach upset.
Caffeine to act as a stimulant and lessen pain.
Antihistamines (e.g., diphenhydramine, pyrilamine) to help you relax or sleep.
Combination products have some disadvantages. The additives can produce undesirable effects. For example, antihistamines sometimes cause drowsiness. You may find this acceptable at bedtime, but it could be a problem during the day or while driving. In addition, additives tend to increase the cost of nonprescription pain relievers. They also can change the action of other medicines you may be taking. Plain aspirin, acetaminophen, or ibuprofen are probably as effective as any combination product. But if you find that a brand with certain additives is a better pain reliever for you, ask your doctor, nurse, or pharmacist if the additives are safe for you. If you have any questions about the drugs contained in your nonprescription analgesics, ask your doctor, nurse, or pharmacist.
Why Should I Take Nonprescription Medicines For My Pain? Aren’t There Stronger,
More Effective Pain Relievers?
In many cases, the nonprescription medicines are all you will need to relieve your pain,
especially if you stay on top of the pain by taking them on a regular, preventive basis.
These medicines are stronger analgesics than most people realize. Certain doses of
prescription pain relievers given by mouth are no more effective than two or three regular
tablets of aspirin, acetaminophen, or ibuprofen. Research has shown that for most people
the usual dose of nonprescription pain relievers provides as much pain relief as prescription
medications such as codeine or Darvon. If you get pain relief from nonprescription
medicines, you do not need to take prescription pain relievers. For most people, nonprescription pain relievers have fewer side effects than prescription pain relievers.
Can I Take Nonprescription Pain Relievers If My
Doctor Has Also Prescribed Stronger Analgesics?
You should discuss this question with your doctor or nurse. Many people who need
prescription analgesics also can benefit from continuing to take regular doses of aspirin,
acetaminophen, or ibuprofen. The nonprescription analgesics and the stronger prescription
medicines relieve pain in different ways. When you take both of them, your pain is attacked
on two different levels. Aspirin, acetaminophen, or ibuprofen taken four times a day might
help reduce the amount of stronger pain reliever you need. Some prescription pain tablets
contain aspirin or acetaminophen. Ask your pharmacist or doctor how much aspirin or
acetaminophen, if any, is in your prescription. A nurse, doctor, or pharmacist can help you
figure out how much aspirin or acetaminophen you can safely add.
Dealing with Pain, sponsored by the Connecticut Division, Inc., of the American Cancer Society and the Yale Comprehensive Cancer Center, New Haven, Connecticut, was the basis of the first edition of Questions and Answers About Pain Control: A Guide for People with Cancer and Their Families. Since that time, new advances in pain control have taken place. This guide reflects many of those advances. We wish to thank the many reviewers, people who work with cancer patients daily, for their helpful comments and their assistance in revising Questions and Answers About Pain Control.
Eur Arch Otorhinolaryngol (2002) 259 : 274–278 Jussi Laranne · Leo Keski-Nisula · Riitta Rautio · Markus Rautiainen · Mari Airaksinen OK-432 (Picibanil) therapy for lymphangiomas in childrenReceived: 20 July 2001 / Accepted: 26 October 2001 Abstract Lymphangiomas are benign, soft tumors that sent as soft, non-tender masses. Lymphangiomas maymost often affect the head and neck area, u
HEALTH STUDY PLEASE USE A BALL-POINT PEN WHEN COMPLETING THIS QUESTIONNAIRE. IT IMPROVES THE QUALITY OF OUR DATA. 1. Birth date: Last 6 digits of SSN: (optional) 2. WITHIN THE PAST 2 YEARS, have you been NEWLY DIAGNOSED with any of the following illnesses or had any of the following procedures? Please answer NO or YES on each line. IF YES, indicate the date (month/year) of the d